Montana, 2016Winter Storm in Montana, December 30, 2016
December 30, 2016 · NWS GGW · 1 event in 1 county or zone
Strong and gusty winds combined with recent snowfall to create hazardous driving conditions for Sheridan County with blowing and drifting snow and reduced visibilities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty winds combined with recent snowfall to create hazardous driving conditions for Sheridan County with blowing and drifting snow and reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 30, 10:26 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 30, 10:26 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
1026 AM MST Fri Dec 30 2016
.SHORT TERM...for northeast Montana...today through Sun...
1026AM Update...
Wind speeds have come up considerably above forecast values area
wide across the CWA this morning. As such, forecast was updated to
trend more toward observations and near term expectations. Now
expecting sustained wind speeds of 25 to 35 mph with gusts to 50
mph for the next several hours before gradually diminishing this
afternoon and evening. Maliawco
9AM Update...
Pops were increased in the southwest zones to match up with radar
and surrounding observations. Other changes were cosmetic in
nature with the overall forecast in good shape. Maliawco
Previous Discussion...
Synoptic Setup: A narrow pacific trough runs from off the coast
of the Pacific Northwest through northern Idaho and southern
Saskatchewan and towards the cold core center over the Hudson Bay.
northeast Montana lies under zonal flow as the trough drops south
through the area. Farther northwest another ridge is nosing in
from the Gulf of Alaska into northern british COlumbia and
dropping south in the flow. directly behind that is yet another
trough moving through the Alaska north-slope.
Today through Saturday: A succession of the trough Today followed
by the ridge upstream will pass through the area. However the
effects of the ridge will mute out as it dissipates in the flow by
saturday Afternoon. Conditions should be dry through these
periods.
Saturday night through Sunday: As the ridge wanes the Alaskan
North-slope trough will move through Montana. However this trough
will have latched onto arctic air from the Northwest Territories
and Nunavut. The following cold front and CAA behind it will
generate a strong enough lift zone for post frontal snow showers
across most of the CWA. Currently less than 2 inches is expected
for the event with southern zones receiving the most moisture.
GAH
.LONG TERM...Sun night through Fri...
Arctic trof drops into the northern Rockies early next week for a
return to below normal temperatures. An upslope snow event
expected with the cold air pushing up against the mountains and
Pacific moisture streaming across the cold air. Most of the snow
should be to the south and west but a few inches are possible in
eastern Montana through Monday night.
Cold air will linger through the remainder of the week with upper
flow out of the arctic. Several additional shortwaves dive
through the flow during the period with some snow potential but
models currently differing on timing and position of snow. Ebert
&&
.AVIATION...
Mainly VFR.
A upper-level short-wave trough and cold front swings through
Northeast Montana today. This will bring isolated light snow
showers that may produce temporary MVFR or IFR flight conditions.
Amends as necessary.
A closed off surface low has developed over southern Saskatchewan
and is moving southeast into N. Dakota. This low will energize
surface winds over the region. Expect northeast 15-25G35kt today,
diminishing this evening to less than 10kt as it becomes westerly.
Templer
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Dec 30, 2:55 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
255 AM MST FRI DEC 30 2016
MTZ016>027-059>062-311100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
255 AM MST FRI DEC 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A RETURN TO MUCH COLDER TEMPERATURES IS EXPECTED BY EARLY NEXT
WEEK WITH LOWS OF 10 BELOW TO 20 BELOW POSSIBLE. DANGEROUS
WINDCHILL COULD BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Sheridan
- When
- December 30, 12:30 PM MST to 5:15 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Trained spotter reported 1/4 mile visibility with blowing and drifting snow and large drifts across Highway 5 east of Plentywood. Times estimated from Plentywood mesonet observation.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 30 to 31, 20162 deaths · 10 injured · $100,000 · 9 events
- Winter Weather in Indiana, December 30, 20161 death · 1 event
- Winter Weather in Virginia, December 30, 2016$110,000 · 3 events
- Winter Weather in Ohio, December 30, 20166 events
- Wildfire in Oklahoma, December 30 to 31, 20163 events
- Flash Flood and Heavy Rain in Hawaii, December 30 to 31, 20163 events
- High Wind in Montana, December 30, 201666 kt wind · 2 events
- Winter Storm in Montana, December 30, 20162 events
- Winter Weather in Michigan, December 30 to 31, 20162 events
- Winter Weather in Indiana, December 30, 20161 event
- Blizzard in Alaska, December 30 to 31, 20161 event
- Wildfire in Texas, December 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669373.